Translate

Tuesday, 17 June 2014

Re-classification of prescribed addictive drugs for insomnia, ADHD or pain

25th July 2014
Re-Classification of Certain Prescribed Drugs
Earlier this month zaleplon and zopiclone were reclassified under the Misuse of Drugs Act as Class C, Schedule IV substances, joining the same classification as the third member of the ‘z-drugs’, zolpidem. The Advisory Council on the Misuse of Drugs issued a statement that “these drugs have a legitimate medical use, but people should be under no illusion, taking them without prescription and medical advice can be dangerous.”
The drug reclassification has occurred to prevent misuse of the drug for recreational purposes and ought not to have implications for legitimate therapeutic users under medical prescription, which are most typically for the treatment of insomnia. 
With the change in legislation there have been fears that legitimate dosages might be reduced by prescribers, or patients will request a reduction or halt. However, withdrawal from z-drugs can lead to serious side effects when associated with high dosages and prolonged use. One study revealed the following symptoms from reduced dosage (Hajak et al., 2003):
• Anxiety
• Tachycardia
• Tremor
• Sweating
• Rebound insomnia
• Flushes and palpitations
• Derealisation and
• Convulsions
The National Institute for Clinical Excellence (NICE) is currently writing guidelines on prescriptions of controlled drugs to be published in December 2015 which will include the protocols for z-drugs. If you are a therapeutic user of one of the ‘z-drugs’ or other controlled drugs, and/or are concerned about this issue, please register as a stakeholder with the institute and submit your opinions: http://www.nice.org.uk/mpc/medicinespracticeguidelines/CDGPG.jsp.
References
https://www.gov.uk/government/news/acmd-advises-the-government-on-the-control-of-prescription-drugs.  

Abuse and dependence potential for the non-benzodiazepine hypnotics zolpidem and zopiclone: 
a review of case reports and epidemiological data, Hajak et al., 2003 Addiction, 98, 1371–1378

No comments: